Minnesota, 2012

Tornadoes and Hail in Minnesota, May 1, 2012

May 1, 2012 · NWS MPX · 32 events in 12 counties and zones

A frontal boundary that lied across central Minnesota, was the focus for showers and thunderstorms that developed near Alexandria, and moved to the east-southeast during the afternoon, and evening hours. Other thunderstorms developed across southern Minnesota during the afternoon, and early evening and produced mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A frontal boundary that lied across central Minnesota, was the focus for showers and thunderstorms that developed near Alexandria, and moved to the east-southeast during the afternoon, and evening hours. Other thunderstorms developed across southern Minnesota during the afternoon, and early evening and produced mainly large hail. Tornadoes occurred during the mid afternoon hours, and mainly confined to areas south and east of Glenwood, Minnesota. These tornadoes were brief and caused only minor damage to local trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 12:39 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 1, 12:39 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT TUE MAY 1 2012

.DISCUSSION...
MAIN FORECAST CONCERN IS OBVIOUSLY THE CHANCE FOR SEVERE WEATHER
LATE THIS AFTERNOON AND TONIGHT. HOWEVER... IT LOOKS TO BE A BUSY
SEVEN DAY PERIOD ALL AROUND... WITH ADDITIONAL CHANCES FOR SEVERE
TOMORROW... THEN SOME RISK OF SHRA/TSRA THROUGH THE WEEK AS THE
BAROCLINIC ZONE LINGERS NEARBY AND A SUCCESSION OF SHORTWAVES
RIPPLE THROUGH THE REGION. LATEST WATER VAPOR IMAGERY SHOWS
SOUTHWEST UPPER FLOW ACROSS THE REGION... AND THIS WILL
ESSENTIALLY REMAIN THE CASE THROUGH THE WEEK AS A PERSISTENT UPPER
RIDGE REMAINS ANCHORED OVER THE SOUTHEAST. THE MAIN UPPER TROUGH
CURRENTLY OVER MONTANA WILL TREK EAST OVER THE NEXT 24 HOURS...
ALTHOUGH THE FEATURE WHICH WILL HELP IN TONIGHT/S CONVECTION IS A
MORE SUBTLE WAVE AND ASSOCIATED JET STREAK EMBEDDED IN THE
SOUTHWEST FLOW NEAR THE MONTANA/SOUTH DAKOTA BORDER. THE RAPID
REFRESH PICKS UP ON THIS FEATURE REASONABLY WELL... TAKING IT
NORTHEAST THROUGH NORTH DAKOTA AS WE WORK THROUGH THE AFTERNOON.
THIS WILL HELP INTENSIFY THE SPEED GRADIENT ON THE SOUTHEAST SIDE
OF THE UPPER JET... WHICH SHOULD IN TURN WILL WORK WITH INCREASING
LOW LEVEL CONVERGENCE TO GET CONVECTION GOING LATER TODAY OVER
WEST CENTRAL AND CENTRAL MINNESOTA... THEN WE SHOULD SEE IT ZIPPER
SOUTHWEST INTO NORTHEAST IOWA DURING THE EVENING. FOR THE SHORT
TERM... USED A BLEND OF THE VARIOUS CONVECTION ALLOWING MODELS FOR
THE FORECAST DETAILS... THEN TRENDED TOWARD THE LESS NOISY GFS FOR
TOMORROW THROUGH THE NEXT FEW DAYS. GIVEN THE SHORT TERM
CONCERNS... DID NOT INVEST TOO MUCH TIME IN SORTING OUT THE
DETAILS BEYOND WEDNESDAY NIGHT... AND UTILIZED A BLEND OF THE GOING
FORECAST TOGETHER WITH THE GFS AND ECMWF.

AS MENTIONED... EXPECT CONVECTION TO GET GOING DURING THE LATE
AFTERNOON AND EVENING... WITH ACTIVITY PROBABLY INITIATING FARTHER
NORTH INITIALLY THEN WORKING SOUTHWEST WITH TIME. THE SEVERE
WEATHER THREAT REMAINS INTACT... WITH SOME HAIL... WIND... AND
TORNADO POTENTIAL. THE LOW CLOUDS HAVE BEEN STEADILY ERODING
THROUGH THE DAY... AND THAT WILL CONTINUE THROUGH THE AFTERNOON.
TEMPERATURES ARE REBOUNDING QUICKLY IN THE SUNSHINE... SO THE
CLOUD COVER DOESN/T LOOK LIKE IT WILL HAVE A DETRIMENTAL IMPACT ON
CONVECTIVE POTENTIAL. IF ANYTHING... THE ADDITIONAL LOW LEVEL
MOISTURE IT LEAVES BEHIND MAY HELP KEEP LCL HEIGHTS A BIT LOWER...
AND KEEP MLCAPE VALUES CLOSER TO THEIR SURFACE-BASED COUNTERPARTS.
THAT BEING SAID... IT STILL LOOKS LIKE WE WILL HAVE MLCAPE AROUND
1500 J/KG OVER MUCH OF THE AREA BY LATE AFTERNOON... ALONG WITH
DEEP LAYER SHEAR AOA 40KT. SO... THERE REMAINS THE POTENTIAL FOR
SUPERCELLS... AT LEAST INITIALLY BEFORE ANY UPSCALE GROWTH INTO A
LINEAR MCS MAY OCCUR. THE BETTER CHANCE FOR DISCRETE SUPERCELLS TO
PERSIST WILL BE IN THE NORTHERN PART OF THE FORECAST AREA CLOSER
TO THE WARM FRONTAL BOUNDARY... WHICH SHOULD BE NEAR THE NORTH
SIDE OF THE CWFA BY EVENING. LOW LEVEL SHEAR WILL OBVIOUSLY BE
ENHANCED IN THAT AREA... AND LCL HEIGHTS SHOULD BE MINIMIZED GIVEN
MOISTURE CONVERGENCE NEAR THE BOUNDARY... SO THE BETTER TORNADO
THREAT STILL APPEARS TO BE IN THAT VICINITY. HOWEVER... A
SECONDARY AREA OF INCREASED 0-1KM SHEAR MAY OCCUR CLOSER TO THE
IOWA BORDER DURING THE EVENING HOURS AS THE LOW LEVEL JET BEGINS
TO INCREASE. THE QUESTION FOR THE SOUTHERN PART OF THE AREA IS
IF/WHEN DISCRETE STORMS WILL EVOLVE INTO MORE OF A LINEAR WIND
PRODUCING SYSTEM WITH PERHAPS SOME EMBEDDED ROTATING STRUCTURES.
IN ADDITION... AS THE EVENING PROGRESSES AND THE LOW LEVEL JET
STRENGTHENS FROM EASTERN NEBRASKA INTO IOWA WE MAY SEE CONVECTION
IN THAT AREA REALLY TAKE OFF... WHICH COULD LEAD TO SOME WEAKENING
OVER OUR AREA AS LOW-MID LEVEL PV INCREASES IN THAT AREA AND WORKS
TO INDUCE A CIRCULATION WHICH COULD CUTOFF THE MOISTURE RETURN
INTO MINNESOTA. THE EXCEPTION WOULD BE ACTIVITY FARTHER NORTH NEAR
THE WARM FRONT AND RIGHT ENTRANCE REGION TO THE MAIN UPPER JET...
WHICH COULD EASILY PERSIST THROUGH THE EVENING. SO THE BOTTOM LINE
IS THAT THERE REMAIN A NUMBER OF UNANSWERED QUESTIONS... AND THE
ANSWER LIKELY WILL DEPEND UPON WHEN/HOW ACTIVITY GETS GOING...
SINCE IT WILL ULTIMATELY FEEDBACK AND IMPACT THE LARGER SCALE
FLOW. REGARDLESS OF THE DETAILS... WE SHOULD AT LEAST SEE STORMS
FROM LATE AFTERNOON THROUGH MUCH OF THE NIGHT... WITH A DECENT
POTENTIAL FOR SEVERE WEATHER. THE ACTIVITY SHOULD SHIFT SOUTH AND
EAST OF THE AREA BY 09Z OR SO... WITH THE FRONTAL BOUNDARY BEING
PUSHED INTO THE FAR SOUTHERN PART OF THE FORECAST AREA.

SHOWERS AND THUNDERSTORMS SHOULD GET GOING AGAIN ON WEDNESDAY NEAR
THE OLD FRONTAL BOUNDARY... WHICH WINDS UP PARALLEL TO THE MID-
LEVEL FLOW SOMEWHERE NEAR THE IOWA BORDER. ANOTHER SHORTWAVE AND
SURFACE REFLECTION WILL MOVE EAST-NORTHEAST ALONG THE OLD BOUNDARY
DURING THE DAY ON WEDNESDAY... BRINGING ANOTHER ROUND OF ACTIVITY.
FORECAST CAPE AND DEEP LAYER SHEAR VALUES LOOK SUFFICIENT FOR SOME
SEVERE WEATHER POTENTIAL ONCE AGAIN... ALTHOUGH LOW LEVEL SHEAR
DOES NOT LOOK TO BE PARTICULARLY FAVORABLE FOR TORNADO CONCERNS.
HEAVY RAIN COULD BE MORE OF AN ISSUE ON WEDNESDAY AND WEDNESDAY
NIGHT SHOULD TRAINING OVER STORMS OCCUR ALONG/NEAR THE STALLED
FRONTAL BOUNDARY. TAPERED POPS FROM SOUTH TO NORTH... GIVEN LESSER
POTENTIAL FOR WIDESPREAD/CONSISTENT PCPN AS YOU HEAD NORTH.

THERE LOOKS TO BE A RELATIVE LULL IN PCPN CHANCES FROM LATE
THURSDAY THROUGH FRIDAY AS THE BAROCLINIC ZONE IS NUDGED FARTHER
SOUTH AND A WEAK RIDGE OF HIGH PRESSURE NOSES IN FROM CANADA.
HOWEVER... THIS WILL BE SHORT-LIVED AS ANOTHER SHORTWAVE LOOKS TO
LIFT NORTHEAST FROM THE ROCKIES AND CENTRAL PLAINS FRIDAY NIGHT
INTO SATURDAY... LIFTING THE FRONTAL BOUNDARY BACK TO THE NORTH AS
A DECENT SURFACE WAVE RIDES NORTHEAST ALONG IT. THE GFS AND ECMWF
ARE NOTABLY DIFFERENT IN THEIR HANDLING OF HOW/WHEN THIS OCCURS...
WHICH UNFORTUNATELY RESULTS IN A LONGER PERIOD OF PCPN CHANCES
FROM FRIDAY THROUGH THE WEEKEND THAN PREFERABLE. BUT... GIVEN THE
UNCERTAINTY IN HOW THINGS WILL EVOLVE THIS IS THE PATH OF LEAST
RESISTANCE AT THIS POINT IN TIME. THERE IS SOME AGREEMENT THAT BY
MONDAY WE SHOULD SEE ENOUGH DRY AIR WORK IN FROM THE NORTH TO
SQUELCH ANY PCPN... BUT MAY STILL NEED TO HANG ONTO SOME LOW CHANCE
POPS AT LEAST OVER THE SOUTHERN PART OF THE AREA.

&&

.AVIATION.../18Z TAF ISSUANCE/
/ISSUED 1250 PM CDT TUE MAY 1 2012/
MORNING STRATUS WHICH SURGED NORTH INTO AREA FROM CONVECTION TO OUR
SOUTH HAS BEEN DISSIPATING RAPIDLY ACROSS SW MN...AND EXPECT THIS
RAPID CLEARING TREND TO CONTINUE.  MAY REDEVELOP SOME CU WITH BASES
AROUND 4-5K DRNG THE AFTN. SURFACE LOW PRESSURE IN NE SODAK HAS
CDFNT HANGING SW INTO NW NEBRASKA. WARMFNT HAS BEEN PUSHING NORTH
ALONG WITH THE CLEARING AND NOW LIES JUST N OF APQ.  AIRMASS HAS
BEGUN TO DESTABALIZE IN NEB INTO SODAK WITH CU FIELD BEGINING TO
BECOME MORE ENHANCED IN SC SODAK. MAIN THREAT WILL BE WITH TSTMS
DEVELOPING AHD OF CDFNT AND N OF WRMFNT.  SEE TAFS FOR TIMING.  S MN
INTO WC WI COULD SEE MVFR/IFR CIGS DEVELOP LATE TONIGHT AS PCPN
WINDS DOWN AND WINDS DECREASE AS CDFNT APRCHS AREA.  GUSTY SLY SFC
WINDS TO CONTINUE THRU THE AFTN AT ALL TAFS WITH GUSTS AOB 25 KTS.

KMSP...WILL SEE IMPROVEMENT IN MVFR CIGS AS RAPID CLEARING ACRS SW
MN PUSHES ACRS AREA.  CLEARING IS LIFTING NE AT ABOUT 30 KTS...SO
SHUD SEE VFR CONDS BETWEEN 20-21Z. SLY WINDS WILL ALSO INCREASE AS
CLOUDS THIN AND MIXING ENSUES. EXPECTS GUSTS 25-30 KTS FROM 170
DEGREES.  TSTSM WILL DVLP AHD OF DKTS CDFNT AND EXPECTED TO AFFECT
MSP BY AROUND 03Z AND LAST UNTIL AROUND 05Z.  MVFR TO POSSIBLY IFR
CIGS WILL DEVELOP LT TNGHT DURING/AFTER RAINFALL WITH DECREASING
WINDS. TSTMS PSBL AGAIN WED AFTN...AFT 21Z.

OTLK...
WED AFTN/NITE...MVFR TO IFR IN TSTMS...MAINLY S MN INTO WC WI
THURS...MVFR TO VFR IN IN SCT TSTMS..MAINLY MSP/WI TAFS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

   /BAP
Hazardous weather outlook, May 1, 12:28 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT TUE MAY 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
128 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
CENTRAL AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS THE AREA
THIS EVENING INTO THE OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO A TORNADO THREAT LATE THIS AFTERNOON
AND EVENING IN WESTERN INTO CENTRAL MINNESOTA. MONITOR NOAA
WEATHER RADIO OR TUNE INTO LOCAL MEDIA OUTLETS FOR THE LATEST
INFORMATION...FORECASTS AND WARNINGS ON THIS POTENTIALLY DANGEROUS
SITUATION. ENSURE THAT THE WARNING ALARM FEATURE ON YOUR NOAA
WEATHER RADIO IS TURNED ON AND BE SURE TO STAY INFORMED IF
PARTICIPATING IN ANY OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING...AND THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS ACTIVITY. THE
PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. SEVERE
THUNDERSTORMS MAY REDEVELOP ACROSS SOUTHERN MINNESOTA INTO WEST
CENTRAL WISCONSIN WEDNESDAY AFTERNOON AND EVENING.

ADDITIONAL THUNDERSTORMS ARE FORECAST EACH DAY THURSDAY ON
THROUGH THE WEEKEND. THERE DOES NOT APPEAR TO BE AN ORGANIZED
SEVERE THUNDERSTORM THREAT WITH THIS ACTIVITY BUT THERE IS A
SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD PRODUCE HAIL OR
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Minneapolis radar (KMPX), 167 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

19 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Pope

When
May 1, 3:11 PM CST
Where
Pope County, 1.19 mi SE of Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.640, -95.380

Hail, Pope

When
May 1, 3:40 PM CST
Where
Pope County, 2.53 mi NW of Grovelake
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.650, -95.180

Tornado, Pope

When
May 1, 3:48 PM CST to 3:49 PM CST
Where
Pope County, Sedan to 0.08 mi E of Sedan
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.580, -95.250

Spotters and multiple storm chasers reported a brief tornado touchdown north of Sedan, Minnesota. It was rated an EF0 with no damage.

Hail, Stearns

When
May 1, 3:53 PM CST
Where
Stearns County, 3.12 mi SSW of Sauk Centre Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -94.960

Tornado, Stearns

When
May 1, 3:56 PM CST to 3:58 PM CST
Where
Stearns County, 4.05 mi S of Padua to 3.35 mi S of Padua
Rating
EF0
Path length
0.89 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
45.562, -95.062

Spotters and multiple storm chasers observed a tornado that tracked for approximately 1 mile, from 1 mile southeast of the intersection of 310th Street and 453rd NE, to the intersection of 310th Street and 453rd NE. The tornado was rated an EF0 and only affected farmland.

Hail, Lac Qui Parle

When
May 1, 4:01 PM CST
Where
Lac Qui Parle County, 4.84 mi S of Lac Qui Parle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -95.930

Tornado, Stearns

When
May 1, 4:05 PM CST to 4:10 PM CST
Where
Stearns County, 1.67 mi SSW of Elrosa to 1.37 mi ESE of Elrosa
Rating
EF0
Path length
2.14 mi
Path width
75 yd
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
45.548, -94.984

Several spotters and storm chasers observed a tornado touch down approximately 2 miles southwest of Elrosa, and moved northeast across the southeast part of town. The tornado was rated an EF0, with top winds of 85 mph. The tornado demolished a mobile home, toppled trees (one of the trees landed on top of a wood working shop), and it also blew out a garage door.

Hail, Stearns

When
May 1, 4:19 PM CST
Where
Stearns County, 1.19 mi NE of Melrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.680, -94.810

Hail, Stearns

When
May 1, 4:24 PM CST to 4:30 PM CST
Where
Stearns County, 0.84 mi SW of Freeport
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
45.660, -94.690

Large hail stones, up to two inches in diameter, pelted the town of Freeport, Minnesota for several minutes and caused damage to electrical lines, and cars. The hail also accumulated up to 7 inches deep in some areas of town.

Hail, Stearns

When
May 1, 4:30 PM CST
Where
Stearns County, 1.6 mi WSW of Freeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.660, -94.710

Hail, Chippewa

When
May 1, 4:30 PM CST
Where
Chippewa County, 5.58 mi SE of Hagen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.100, -95.690

Tornado, Wright

When
May 1, 4:40 PM CST
Where
Wright County, 2.38 mi SE of Enfield
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.350, -93.910

A weak tornado briefly touched down in an open field and kicked up some dust. The tornado was filmed by the storm chaser.

Hail, Stearns

When
May 1, 4:45 PM CST to 4:48 PM CST
Where
Stearns County, Albany
Measured
1.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
45.630, -94.570

Golf ball size hail lasted for several minutes and caused extensive damage across the city, including numerous cars and home windows shattered.

Hail, Stearns

When
May 1, 5:07 PM CST
Where
Stearns County, 4.14 mi NNE of St Joseph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.623, -94.290

Hail, Stearns

When
May 1, 5:10 PM CST
Where
Stearns County, 0.48 mi E of St Joseph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -94.320

Hail, Stearns

When
May 1, 5:14 PM CST to 5:17 PM CST
Where
Stearns County, 3.07 mi WSW of Sartell to 0.48 mi W of Sartell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.608, -94.261

There were several reports of nickel, and up to golf ball size hail around Sartell, Minnesota.

Hail, Stearns

When
May 1, 5:18 PM CST
Where
Stearns County, 2.13 mi SSW of Sartell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -94.210

Hail, Stearns

When
May 1, 5:25 PM CST to 5:28 PM CST
Where
Stearns County, 1.38 mi S of St Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.170

Several reports of dime, nickel and quarter size hail was reported around St. Cloud, Minnesota.

Funnel Cloud, Benton

When
May 1, 5:30 PM CST
Where
Benton County, 3.67 mi SW of Parent
Reported by
Trained Spotter
Coordinates
45.590, -94.050

Hail, Sherburne

When
May 1, 5:30 PM CST
Where
Sherburne County, 3.19 mi NW of Cable
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.130

Thunderstorm Wind, Benton

When
May 1, 5:34 PM CST
Where
Benton County, 3.65 mi WSW of Parent
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -94.070

Wind speed measured by a private weather station.

Hail, Redwood

When
May 1, 5:45 PM CST
Where
Redwood County, 1.38 mi N of Walnut Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.250, -95.470

Hail, Benton

When
May 1, 5:47 PM CST
Where
Benton County, 0.99 mi NW of Duelm
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.589, -93.966

Heavy Rain, Benton

When
May 1, 6:00 PM CST
Where
Benton County, 0.69 mi S of Sauk Rapids
Reported by
Trained Spotter
Coordinates
45.590, -94.170

A trained spotter reported 2.50 inches of rainfall in a short period of time.

Thunderstorm Wind, Mille Lacs

When
May 1, 6:20 PM CST to 6:22 PM CST
Where
Mille Lacs County, 0.48 mi E of Princeton
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
45.570, -93.590

Several street lights and large trees blew down across Princeton, Minnesota, some knotted down several power poles on the east side of the city.

Thunderstorm Wind, Mille Lacs

When
May 1, 6:20 PM CST
Where
Mille Lacs County, 2.42 mi W of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.570, -93.650

A large tree was uprooted on Highway 95, west of Princeton, Minnesota.

Thunderstorm Wind, McLeod

When
May 1, 6:35 PM CST
Where
McLeod County, Winsted
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.970, -94.050

Several large tree branches caused damage to power lines around the city.

Thunderstorm Wind, Isanti

When
May 1, 6:42 PM CST to 6:44 PM CST
Where
Isanti County, Spencer Brook to 0.94 mi SE of Spencer Brook
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
45.530, -93.450

In addition to a private weather station that measured 75 mph peak wind gust, Spencer Brook had damage associated with a micro-burst. The severe winds caused three large trees to blow down, along with damage to a homes roof and siding.

Thunderstorm Wind, Wright

When
May 1, 6:45 PM CST
Where
Wright County, 2.81 mi N of Buffalo Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.210, -93.860

A large tree fell on a road and blocked it near Buffalo, Minnesota.

Thunderstorm Wind, Isanti

When
May 1, 7:10 PM CST
Where
Isanti County, 1.11 mi E of Blomford
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.500, -93.127

A storm survey was conducted in eastern Isanti County and revealed storm damage to areas east of Blomford, Minnesota. Several trees were uprooted east of Blomford, Minnesota.

Hail, Sibley

When
May 1, 7:25 PM CST
Where
Sibley County, 3.44 mi W of Green Isle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.680, -94.090

Hail, Redwood

When
May 1, 7:30 PM CST
Where
Redwood County, Lamberton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.230, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368711, 368714, 368743, 368715, 368744, 368716, 373412, 368717, 368719, 368718, 368720, 386892, 368722, 368723, 368724, 368725, 368728, 368734, 368713, 368729, 368735, 368731, 368730, 368736, 368737, 368738, 368740, 369689, 368741, 369690, 368733, 368732.